Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Tallahassee, FL

August 17, 2019Dixie County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 17, 2019, 4:02 PM EDT for Dixie County, Taylor County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 4:02 PM EDT (20:02 UTC)
Expired
Aug 17, 2019, 7:00 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dixie County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 122 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:00 PM EDTFLASH FLOODSteinhatchee, FLSIGNIFICANT FLOODING IN STEINHATCHEE WITH PICTURES ON SOCIAL MEDIA. IN ADDITION, A CURFEW IS IN PLACE FROM 10 PM THROUGH THE OVERNIGHT HOURS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 178 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS52 KTAE 172002
FFWTAE
FLC029-123-172300-
/O.NEW.KTAE.FF.W.0009.190817T2002Z-190817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
402 PM EDT Sat Aug 17 2019

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northwestern Dixie County in Big Bend of Florida...
  Southeastern Taylor County in Big Bend of Florida...

* Until 700 PM EDT.

* At 400 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates that over 10 
  inches of rain has fallen in this area so far today and over 22 
  inches since Thursday. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Steinhatchee, Tennille, Clara and Jena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2982 8321 2960 8338 2968 8342 2982 8332

$$

22-BARRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:00 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
300 PM EDT Sat Aug 17 2019

.NEAR TERM [Through Tonight]...

Not much change in the overall synoptic pattern. While models do
show more moisture lifting northward into our AL and GA zones
overnight, the deepest moisture will be across our Florida zones
where PWs will be over 2.0". Will show a PoP gradient with slight
(20%) chance north to likely to categorical(60 to 80%) south. Patchy
fog (some possibly dense) will develop toward daybreak. Min temps
will be in the lower 70s.

.SHORT TERM [Sunday Through Monday Night]...

The upper trough or weakness between the two upper ridges will
remain over the southeast US. Southwesterly flow will continue to
pump deep tropical moisture into the area. A weak surface trough
over the northeast Gulf will continue to become more diffuse but
the area of higher PoPs and moisture will remain the eastern Big
Bend/Florida counties into Southern Georgia. Heavy rainfall
remains a concern where recent heavy rainfall has fallen and
heighten the flood risk. Perhaps the Big Bend gets a much needed
break from the recent rainfall Monday as the axis of higher
moisture shifts into southern Georgia and Alabama. With the
abundance of cloud cover highs will be in the mid to upper 80s
further south and low 90s further north with less cloud cover.

.LONG TERM [Tuesday Through Saturday]...

Persistent wet pattern to continue through the extended with no
major systems affecting the area at this time. Low level
southwesterly flow will continue to advect high moisture into the
area with PWATs around 2 inches each day. We will transition to
more summerlike regime with overnight convection over the Gulf
waters and seabreeze and mesoscale driven convection across land
areas during the day. PoPs during that time will be average to
above average and highs each day in the upper 80s to around 90
degrees.

&&

.AVIATION...
[Through 18Z Sunday]

The DHN and ABY terminals should be rainfree this cycle with
convection impacting ECP, TLH and VLD at least through the
evening. Some of the rain will be heavy with reduced VSBYs to
IFR/LIFR at times. Otherwise, overnight and early morning fog can
be expected with low cigs and vsbys possibly at all terminals.

&&

.MARINE...

Winds will remain elevated overnight with small craft exercise
caution conditions in waters east of Apalachicola. Winds slowly
decrease over the next few days with seas falling as well.
Favorable marine conditions return for the start of the work week
outside of marine and coastal thunderstorms.

&&

.FIRE WEATHER...

A wet pattern will be in place through this week. No fire weather
concerns except some patchy morning fog.

&&

.HYDROLOGY...

A flood watch remains in effect for Dixie, Taylor, and Lafayette
counties. A coastal flood advisory also remains in effect for the
Dixie county coast for minor inundation from the Gulf due to
persistent southwesterly flow. Inundation of 1 to 2 feet appears
possible around high tide this afternoon.

Widespread radar estimates of 8 to 12 inches of rainfall has
fallen over the past 48-72 hours across Dixie and southern Taylor
counties with the band of heavy rain continuing at this hour.
Another 2 to 4 inches is possible through tonight and tomorrow
with isolated higher amounts. Elsewhere, 1 to 2 inches with
localized higher amounts across our FL counties and and extreme
southwestern GA over the next few days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  87  72  88  73 /  50  70  60  70  50
Panama City   76  86  75  86  75 /  60  70  60  70  50
Dothan        73  91  72  89  72 /  20  50  30  60  40
Albany        74  92  74  90  73 /  20  60  30  60  40
Valdosta      72  86  71  88  72 /  50  70  40  70  50
Cross City    73  85  73  85  73 /  80  60  60  70  50
Apalachicola  77  85  75  86  76 /  70  80  60  80  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday morning for Coastal Dixie-Coastal
     Taylor-Inland Dixie-Inland Taylor-Lafayette.

     Coastal Flood Advisory until 8 PM EDT this evening for Coastal
     Dixie.

     High Rip Current Risk through late Sunday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Barry
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:31 AM EDTAreal Flood WarningTAEDixie, Taylor12 hr
Aug 17, 3:37 PM EDTAreal Flood WarningTAEDixie, Lafayette, Taylor9 hr
Aug 17, 5:16 PM EDTRiver Flood WarningTAEDixie, Taylor7 days
Aug 17, 5:31 PM EDTSmall Craft AdvisoryTAE14 hr
Aug 17, 6:04 PM EDTSpecial Marine WarningTAE86 min
Aug 17, 6:09 PM EDTSpecial Marine WarningTAE96 min
Aug 17, 6:50 PM EDTFlash Flood WarningTAEDixie, Taylor4 hr

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.